Michigan, 2017

Tornadoes and Hail in Michigan, February 28, 2017

February 28, 2017 · NWS IWX · 11 events in 4 counties and zones

A warm front moved into far southern Lower Michigan, enhancing low level shear and an already unstable environment to allow for a line of thunderstorms to develop and become severe as it tracked across far southern Lower Michigan and far northern Indiana. Sporadic wind damage reports were noted, along with occasional circulations along the line producing brief tornadoes in Berrien, Cass and St.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IWX wrote it up.

A warm front moved into far southern Lower Michigan, enhancing low level shear and an already unstable environment to allow for a line of thunderstorms to develop and become severe as it tracked across far southern Lower Michigan and far northern Indiana. Sporadic wind damage reports were noted, along with occasional circulations along the line producing brief tornadoes in Berrien, Cass and St. Joseph counties. Additional severe weather occurred with a second line of storms during the early morning hours of March 1st.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Feb 28, 6:10 PM EST, 2 hours 15 minutes earlier.

Area forecast discussion, Feb 28, 6:10 PM EST, 2 hours 15 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
610 PM EST Tue Feb 28 2017

.SYNOPSIS...
Issued at 602 PM EST Tue Feb 28 2017

Showers and thunderstorms will develop late this afternoon and
become more numerous tonight. Strong to severe thunderstorms are
likely tonight as a strong cold front approaches. Temperatures
will warm into the lower to middle 60s this evening and then turn
colder Wednesday behind the front with chances for snow showers
lingering into Friday.

&&

.SHORT TERM...(Tonight and Wednesday)
Issued at 252 PM EST Tue Feb 28 2017

Double barrel sfc cyclone through the plains will consolidate invof
of primary sfc reflection deepening currently across central IA.
Strong sw trough in the process of ejecting out of AZ attm with
upper jet streak kicking out into the TX panhandle with standing mtn
wave clouds noted in se AZ. Downstream warm sector deepening rapidly
and no doubt aided by thinning high clouds/strong low level warm
advection back west across MO/wrn IL/se IA. Given upticking theta-e
reservoir here and escalating mass flux on nose of LLJ through I-80
in central IL...expect convection will initiate here twd 21Z and
rapidly track ne...expand east along warm advection wing through
wrn/nrn zones with a risk of large hail.

Primary potential severe event expected to unfold overnight as
potent cyclone shifts ne into wrn lower MI by midnight. Expect
multiple storm clusters will develop within moisture rich and
unstable theta-e ridge across the area. Breath of background
synoptic based flow certainly warrants higher bound severe probs esp
with swd extent with wind damage the greatest threat. However QLCS
tornado processes bear watching particularly south of the US24
corridor either side of midnight as 0-1KM shear goes off chart.
Composite outflow should push much if not all precip out of the area
by daybreak although concede a small risk of shra still possible Wed
am with actual fropa.

&&

.LONG TERM...(Wednesday night through Monday)
Issued at 252 PM EST Tue Feb 28 2017

Attention this period begins with secondary clipper digging through
the srn lakes late Thu. Fairly pronounced low level warm advection
wing ahead of this system suggests sct shsn by aftn through evening
and some minimal snow accums far nw Thu evening.

Otherwise flow aloft flattens quickly through the weekend as temps
snap back to above normal as strong warm advection overspreads the
area beginning Sat. Will keep with prior warmer hedged temps Sat-Mon
as yet another vigorous cyclone develops west through the nrn plains
with rain chcs increasing along swd trailing cold front Mon-Mon
night.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday Evening)
Issued at 602 PM EST Tue Feb 28 2017

Several mid and upper level speed maxima continue to eject along
the base of the trof and along the cold front over il/ia/wi.
Convection will persist in the warm sector ahead of the front
extending from cemtral il into SW Lower MI through 04Z.

Focus then turns to the cold front as the mid level and upper
level trof begin to phase with a well organized squall line to
affect much of the forecast area through 07/09Z. Expect that there
will be LLWS as the front sweeps through.

Widespread IFR and LIFR conditions to prevail through the period.

(For the 18Z TAFS through 18Z Wednesday Afternoon)
Issued at 1229 PM EST Tue Feb 28 2017

Gulf moisture surging nne into the Midwest this aftn was resulting
in lowering ceilings and vsbys in stratus/-dz/-ra/br. IFR
conditions should persist into early this eve before nrn IN gets
more firmly entrenched in the warm sector later this eve when
conditions should improve to vfr. However, a couple rounds of
TSRA also expected this eve and overnight with hail and strong
gusty winds. Ceilings should lower behind the front Wed,
especially at SBN as winds veer to nwly.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...Small Craft Advisory until 5 AM EST Wednesday for LMZ043-046.

&&

SYNOPSIS...Lewis
SHORT TERM...T
LONG TERM...T
AVIATION...Lewis

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Feb 28, 3:44 PM EST, 4 hours 41 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Northern Indiana
344 PM EST Tue Feb 28 2017

INZ004>009-MIZ077>081-OHZ001-002-004-005-015-016-024-025-011000-
St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Berrien-Cass MI-
St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance-Henry-
Paulding-Putnam-Van Wert-Allen OH-
344 PM EST Tue Feb 28 2017

This hazardous weather outlook is for portions of southwest
Michigan...northern Indiana and northwest Ohio.

.DAY ONE...Late this afternoon and Tonight

Thunderstorms will develop late this afternoon and become more
numerous tonight. Some storms may be severe with a threat for large
hail early this evening and damaging winds overnight. Locally heavy
rainfall may lead to minor flooding as well.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed tonight.

&&

Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx

INZ003-012>018-020-022>027-032>034-011000-
La Porte-Starke-Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-
Allen IN-White-Cass IN-Miami-Wabash-Huntington-Wells-Adams-Grant-
Blackford-Jay-
344 PM EST Tue Feb 28 2017 /244 PM CST Tue Feb 28 2017/

This hazardous weather outlook is for portions of northern Indiana.

.DAY ONE...This afternoon and Tonight

Thunderstorms will develop late this afternoon and become more
numerous tonight. Some storms will be severe with a threat for large
hail early this evening and damaging winds overnight, especially
along and south of Route 30. Locally heavy rainfall may lead to
minor flooding as well.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed tonight.

&&

Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx

LMZ043-046-011000-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
344 PM EST Tue Feb 28 2017

This hazardous weather outlook is for portions of The Nearshore
Waters of Southeastern Lake Michigan.

.DAY ONE...This afternoon and Tonight

Thunderstorms will develop late this afternoon and become more numerous
this evening. Some of the storms this evening may produce storm
force wind gusts and large hail.

Conditions will be hazardous to small craft tonight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Conditions hazardous to small craft are expected Wednesday into
Thursday.

&&

Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx

In the hours before

Local storm report, Feb 28, 6:59 PM EST, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
659 PM EST TUE FEB 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0634 PM     HAIL             2 SSW ROLLING HILLS     41.00N 85.28W
02/28/2017  E1.00 INCH       ALLEN              IN   PUBLIC

            .

&&

NWS NORTHERN INDIANA
IRIS SYSTEM
Special weather statement, Feb 28, 7:12 PM EST, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Northern Indiana
712 PM EST TUE FEB 28 2017

OHZ004-005-015-016-010045-
Henry-Defiance-Putnam-Paulding-
712 PM EST TUE FEB 28 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN PUTNAM...SOUTHEASTERN
DEFIANCE...CENTRAL PAULDING AND SOUTHEASTERN HENRY COUNTIES...

At 711 PM EST, a strong thunderstorm was located near Paulding, or 13
miles southeast of Hicksville, moving east at 55 mph.

Winds in excess of 30 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Defiance, Paulding, Antwerp, Continental, Holgate, Oakwood, Hamler,
Melrose, Malinta, Florida, Latty, Cecil, Broughton, New Bavaria,
Arthur, Charloe, Ayersville, Wisterman, Worstville and Prentiss.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4106 8468 4119 8475 4139 8404 4113 8394
TIME...MOT...LOC 0011Z 254DEG 48KT 4113 8465

MARSILI
Special weather statement, Feb 28, 7:15 PM EST, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Northern Indiana
715 PM EST TUE FEB 28 2017

MIZ081-010045-
Hillsdale-
715 PM EST TUE FEB 28 2017

...A STRONG THUNDERSTORM WILL AFFECT EASTERN HILLSDALE COUNTY...

At 715 PM EST, a strong thunderstorm was located near Hillsdale,
moving northeast at 60 mph.

Wind gusts to 40 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Hillsdale, Hudson, Jerome, Somerset, Pittsford, Ransom, North Adams,
Shadyside, Osseo and Somerset Center.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4184 8436 4176 8456 4191 8469 4207 8439
      4207 8437
TIME...MOT...LOC 0015Z 237DEG 51KT 4188 8454

MARSILI
Local storm report, Feb 28, 7:23 PM EST, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
723 PM EST TUE FEB 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0637 PM     HAIL             2 N FAIRFIELD CENTER    41.51N 85.13W
02/28/2017  E1.25 INCH       DE KALB            IN   AMATEUR RADIO

            .

&&

NWS NORTHERN INDIANA
IRIS SYSTEM
Local storm report, Feb 28, 7:25 PM EST, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
725 PM EST TUE FEB 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     HAIL             PAULDING                41.14N 84.58W
02/28/2017  E1.00 INCH       PAULDING           OH   TRAINED SPOTTER

            .

&&

NWS NORTHERN INDIANA
IRIS SYSTEM
Local storm report, Feb 28, 8:18 PM EST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
818 PM EST TUE FEB 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0818 PM     HAIL             1 WNW MICHIGAN CITY     41.72N 86.90W
02/28/2017  E0.50 INCH       LA PORTE           IN   TRAINED SPOTTER

            .

&&

NWS NORTHERN INDIANA
IRIS SYSTEM

The radar

The Northern Indiana radar (KIWX), 90 km away, was scanning. The volume nearest the first event began at 01:25 UTC.

Open the radar archive at this moment

Event by event

4 tornado, 4 thunderstorm wind, 3 hail. Local standard time, as filed.

Hail, Berrien

When
February 28, 8:25 PM EST to 8:26 PM EST
Where
Berrien County, 0.52 mi W of Three Oaks
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
41.800, -86.610

Hail, Berrien

When
February 28, 8:33 PM EST to 8:34 PM EST
Where
Berrien County, Galien
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
41.800, -86.500

Tornado, Berrien

When
February 28, 8:54 PM EST to 8:56 PM EST
Where
Berrien County, 0.48 mi E of Niles to 1.04 mi ENE of Niles
Rating
EF1
Path length
0.57 mi
Path width
100 yd
Reported by
NWS Storm Survey
Coordinates
41.831, -86.241

A NWS damage survey indicated a tornado touched down in downtown Niles, near the Eastside Elementary School. Extensive tree damage along|with minor to significant structural damage to homes occurred in |about a 5 block area of Niles Michigan. Many large trees were downed onto houses and vehicles. A city of Niles public works maintenance building also suffered damage.

Tornado, Cass

When
February 28, 8:58 PM EST to 9:02 PM EST
Where
Cass County, 1.93 mi N of Sumnerville to 0.49 mi ENE of Dowagiac
Rating
EF1
Path length
4.99 mi
Path width
100 yd
Reported by
NWS Storm Survey
Coordinates
41.948, -86.176

Tornado touched down a field southwest of town and caused extensive tree damage as it tracked into the far south side of town. Two single wide mobile homes were destroyed |along with widespread tree damage and additional minor house damage before the tornado crossed through the Dowagiac Elks Golf Club and then dissipated/lifted as it crossed Dowagiac Creek. Maximum wind speeds were estimated at 105 mph.

Thunderstorm Wind, Cass

When
February 28, 9:00 PM EST to 9:01 PM EST
Where
Cass County, 0.51 mi W of Dowagiac
Measured
55 kt (63 mph) estimated gust
Reported by
Public
Coordinates
41.980, -86.110

The public reported a few power poles were blown down on M-51.

Tornado, Cass

When
February 28, 9:12 PM EST to 9:15 PM EST
Where
Cass County, 0.13 mi S of Brownsville to 1.77 mi SSE of Vandalia
Rating
EF1
Path length
2.7 mi
Path width
150 yd
Reported by
NWS Storm Survey
Coordinates
41.878, -85.950

Tornado touched down southwest of the intersection of Brownsville St and Calvin Center Road in a wooded area and then traveled rapidly northeast, just missing the Calvin Center Seventh Day Adventist Church. Several large trees were uprooted here along with chain link fence pulled from the ground. Some minor damage was noted to the church including stripped siding and shingle loss. More extensive tree and structural damage to homes was noted just northeast of here including a roof off a single wide mobile home, a garage lost part of the roof and a two story house was twisted on its foundation along with roof damage. In addition dozens of snapped/uprooted trees were observed. Additional tree damage occurred northeast toward Paradise Lake where several houses sustained minor roof and siding damage along with uprooted trees down on houses. The tornado continued through a heavily wooded swamp before dissipating south of Donnell Lake. Maximum wind speeds were estimated at 110 mph.

Thunderstorm Wind, Cass

When
February 28, 9:18 PM EST to 9:19 PM EST
Where
Cass County, 3.45 mi S of Jones
Measured
55 kt (63 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.850, -85.800

A trained spotter reported a large tree was blown down onto a local road.

Thunderstorm Wind, St. Joseph

When
February 28, 9:25 PM EST to 9:26 PM EST
Where
St. Joseph County, Wasepi
Measured
55 kt (63 mph) estimated gust
Reported by
State Official
Coordinates
41.930, -85.450

Dispatch reported a tree was blown down onto a power line.

Tornado, St. Joseph

When
February 28, 9:38 PM EST to 9:40 PM EST
Where
St. Joseph County, 2 mi E of Centreville to 0.27 mi SW of Wasepi
Rating
EF1
Path length
2.04 mi
Path width
50 yd
Reported by
NWS Storm Survey
Coordinates
41.918, -85.491

Tornado touched down a field southwest of the intersection of M-86 and Rambadt Rd and tracked rapidly northeast, causing damage to several trees near the above intersection. One of the trees penetrated the roof of a shed and also crushed part |of a RV trailer with another RV trailer being pushed over. The tornado then crossed Truckenmiller Rd and caused roof damage to a large barn as well as a smaller outbuilding. The tornado began to weaken and track more easterly knocking over additional trees and causing shingle damage to a residence on Truckenmiller Rd west of|Nottawa Rd. The tornado then lifted before reaching Nottawa Rd. Maximum wind speeds were estimated at 90 mph.

Thunderstorm Wind, St. Joseph

When
February 28, 9:45 PM EST to 9:46 PM EST
Where
St. Joseph County, 0.86 mi SW of Colon
Measured
55 kt (63 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
41.940, -85.330

Local fire departments reported two healthy one to two foot diameter trees were damaged at Manor Rd and Palmer Street. One tree was snapped about half way up, with the other broke at the base. A tree branch landed on a vehicle. Power lines were also down in the area from tree limbs.

Hail, Hillsdale

When
February 28, 11:15 PM EST to 11:16 PM EST
Where
Hillsdale County, 0.52 mi E of Camden
Measured
1.5 in hail
Reported by
Public
Coordinates
41.750, -84.760

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2017Every state in 2017This day in weather historyThe tornado archive for Michigan, 2017Warnings in Michigan, February 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 682589, 682590, 682595, 682596, 682748, 682597, 682749, 682750, 682598, 682751, 682591.